Publicité

Médecine

Paramédical

Autres domaines


S'abonner

Catatonie aiguë : questions diagnostique et pronostique, et place des antipsychotiques atypiques

Acute catatonia: Questions, diagnosis and prognostics, and the place of atypical antipsychotics

Doi : 10.1016/j.encep.2012.06.032 

M. Belaizi a  , A. Yahia b, J. Mehssani c, M.-L. Bouchikhi Idrissi d, M.-Z. Bichra b

Voir les affiliations

Bienvenue sur EM-consulte, la référence des professionnels de santé.
L'accès au texte intégral de ce chapitre nécessite l'achat du livre ou l'achat du chapitre.

pages 8
Iconographies 0
Vidéos 0
Autres 0

Résumé

Un patient de 21ans, sans antécédents psychiatriques, a présenté un épisode psychotique aigu fonctionnel comportant une dimension catatonique marquée. L’olanzapine a été instaurée à la posologie de 10mg/j. Au neuvième jour d’hospitalisation, le tableau clinique s’est compliqué d’une catatonie maligne justifiant l’arrêt de l’olanzapine et l’institution, en unité intensive, de 15mg par jour de lorazépam. Au bout de 72heures, le patient n’a pas répondu à ce protocole thérapeutique. L’ECT a été prévue mais le patient est décédé le 12e jour. La survenue de cette catatonie maligne à l’issue fatale, sous olanzapine, soulève la question de la sécurité et de l’efficacité de cet antipsychotique atypique dans le tableau catatonique aigu présenté par ce patient. Ce constat contraste avec les données récentes de la littérature qui soulignent l’utilisation avec succès des antipsychotiques atypiques dans diverses formes cliniques de la catatonie aiguë, dont l’olanzapine rapportée pour être efficace, même dans la forme maligne. À partir de ce cas clinique, nous reprenons les données de la littérature sur les questions du diagnostic, du pronostic et du traitement de la catatonie aiguë. L’absence d’un consensus sur la gestion clinique et thérapeutique et la question, restée en suspens, de la sécurité et de l’efficacité des antipsychotiques atypiques sont à l’origine des difficultés de prise en charge des patients catatoniques.

Le texte complet de cet article est disponible en PDF.

Summary

Introduction

Acute catatonia is a non-specific, relatively frequent syndrome, which manifests itself through characteristic motor signs that enables its diagnosis. It occurs in association with mood disorders, psychotic disorders and several somatic or toxic diseases. Its short-term prognosis is of paramount importance. Without effective treatment, it is associated with high mortality. Despite the vital risk inherent in this disorder, it is not recognized as an independent diagnostic category by international rankings, which makes its diagnostic detection difficult and consequently does not allow adequate therapeutic care. However, if benzodiazepines and electroconvulsive therapy have proved effective in the treatment of acute catatonia, the role of atypical antipsychotics remains controversial. In fact, despite the progress made by the DSM-IV-TR and CIM 10 by the recognition of the etiologic diversity of catatonia, we deplore the absence to date of a consensus on clinical management and therapy of catatonia, which constitutes a source of confusion for practitioners in their approach to catatonic patients. To illustrate the difficulty in supporting these patients, we report here a clinical vignette.

Clinical features

Mr. M. aged 21, without psychiatric history, has shown a functional acute psychotic episode involving a delirious and hallucinatory syndrome associated with a marked catatonic dimension. Olanzapine was initiated at a dose of 10mg/d on the nineth day of hospitalization; the clinical picture was complicated by a malignant catatonia justifying the halt of olanzapine and the institution, in intensive units, of 15mg per day of lorazepam. After 72hours, the patient has not responded to this treatment. ECT was expected, but the patient died on the 12th day.

Discussion

This case raises a threefold question: the crucial issue of immediate vital prognosis, that of the truthfulness of the positive diagnosis of this psychotic table and finally the issue of therapeutic care, primarily the well-founded or otherwise use of an atypical antipsychotic for the treatment of this type of psychotic disorder. For Mr. M., the clinical diagnosis that he has shown, according to the DSM IV-TR, is brief psychotic disorder “temporary diagnosis”. This diagnosis – brief psychotic disorder – does not actually allow for a specific clinical approach to this type of psychotic table. The immediate vital prognosis inherent in the catatonic dimension may not be properly evaluated and the therapeutic conduct may miss the application of the specific treatment of the catatonic syndrome. The proper diagnosis for this type of psychotic disorder would be “catatonia” as proposed by Taylor and Fink, instead of “brief psychotic disorder” if the international rankings have included this disorder as a separate and independent diagnosis. The identification by international rankings of the catatonic syndrome as an independent diagnostic category seems essential for clinicians to allow: its clinical detection, the establishment of a syndromic diagnosis of catatonic disorder, appropriate prognostic evaluation and finally, the application of a suitable therapeutic strategy. Conventional treatment, benzodiazepine- and/or ECT-based, can solve the catatonic episode in a few days, irrespective of its etiology and its severity. Moreover, while all authors agree that conventional antipsychotics may induce a catatonic state or worsen a preexisting catatonia into a malignant catatonia and should thus be avoided for catatonic patients or with prior catatonic episodes, recent data from the literature emphasize the frequent and successful use of atypical antipsychotics, including olanzapine, in various clinical forms of benign catatonia. However, our patient did not respond to treatment with olanzapine and got even more complicated. Was the malignant catatonia that this patient has shown induced by olanzapine ? The answer to this question seems difficult since some authors report the efficacy of olanzapine in malignant catatonia. We wonder if we should have kept olanzapine and strengthen its dosage like Cassidy et al. in 2001 and Suzuki et al. in 2010 for the treatment of the malignant form constituted in this patient rather than having stopped it and used lorazepam as indicated by Taylor and Fink in 2003.

In conclusion

The non-recognition of catatonia as an independent entity, the lack of a therapeutic consensus and the pending issue on the safety and efficacy of atypical antipsychotics in the treatment of catatonia are at the origin of the difficulties of therapeutic support of catatonic patients.

Le texte complet de cet article est disponible en PDF.

Mots clés : Catatonie, Diagnostic, Pronostic vital, Antipsychotiques atypiques, Lorazépam, ECT

Keywords : Catatonia, Diagnostic, Vital prognosis, Atypical antipsychotics, Lorazepam, ECT


Plan


© 2012  L’Encéphale, Paris. Publié par Elsevier Masson SAS. Tous droits réservés.
Ajouter à ma bibliothèque Retirer de ma bibliothèque Imprimer

Vol 39 - N° 3

P. 224-231 - juin 2013 Retour au numéro
Article précédent Article précédent
  • Caractéristiques et modalités de prise en charge des patients présentant un trouble bipolaire en France : enquête MONTRA
  • P.-M. Llorca, V. Camus, P. Courtet, D. Gourion, M. Lukasiewicz, S. Coulomb
| Article suivant Article suivant
  • Infirmier en psychiatrie de liaison : développement de la supervision en milieu somatique
  • Y. Dorogi, C. Campiotti, S. Gebhard

Bienvenue sur EM-consulte,
la référence des professionnels de santé.

Plus de 500 000 articles médicaux,
paramédicaux et scientifiques vous attendent.

L'accès au texte intégral de cet article nécessite un abonnement ou un achat à l'unité.

Déjà abonné à cette revue ?

Publicité